Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 193, NWS Amarillo, TX

August 30, 2002Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 30, 2002, 9:18 PM CDT for Texas County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2002, 9:18 PM CDT (02:18 UTC)
Expired
Aug 30, 2002, 10:00 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Texas County, OK

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS54 KAMA 310218
SVRAMA
OKC139-310300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TEXAS COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 1000 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF HARDESTY...OR ABOUT 16 MILES
  EAST OF GUYMON...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HARDESTY AND ADAMS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3683 10106 3669 10135 3652 10123 3660 10098

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 7:41 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 30, 7:41 PM CDT, 1 hour 37 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT FRI AUG 30 2002

RIGHT TURNING SUPERCELLS CONTINUE OVER POTTER AND DEAF SMITH
COUNTIES. BRIEF TORNADO REPORTED OVER DEAF SMITH COUNTY NEAR SIMMS
AROUND 0010Z. NO DAMAGE REPORTED AT THIS TIME. DOPPLER RADAR
INDICATES SOUTHWARD MOVING SUPERCELL OVER WEST-CENTRAL POTTER MAY
REACH AMARILLO IN THE NEXT HOUR. AXIS OF EXTREME INSTABILITY EXTENDS
NORTH-EASTWARD TOWARDS OCHILTREE AND BEAVER COUNTIES WHERE OTHER
STORMS ARE DEVELOPING. EXPECT SEVERE EVENT TO CONTINUE THROUGH
0200Z WITH LARGE HAIL THE MAIN THREAT.

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

In the hours before

Local storm report, Aug 30, 9:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT FRI AUG 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    SANFORD                   TX   1.75 INCH HAIL
08/30/02   HUTCHINSON                     REPORTED BY SKYWARN
                                          SPOTTER.

0707 PM    2E SIMMS                  TX   TORNADO
08/30/02   DEAF SMITH                     REPORTED BY LOCAL MEDIA.

0710 PM    3S BOYS RANCH             TX   0.75 INCH HAIL
08/30/02   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0710 PM    3S BOYS RANCH             TX   60 MPH WIND GUST
08/30/02   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0725 PM    VALLEY DEORO              TX   1.00 INCH HAIL
08/30/02   POTTER                         REPORTED BY LOCAL MEDIA.

0730 PM    VALLEY DEORO              TX   60 MPH WIND GUST
08/30/02   POTTER                         REPORTED BY LOCAL MEDIA.

0800 PM    VALLEY DEORO              TX   0.75 INCH HAIL
08/30/02   POTTER                         REPORTED BY SKYWARN
                                          SPOTTER.

0801 PM    2E BOOTLEG                TX   1.75 INCH HAIL
08/30/02   DEAF SMITH                     REPORTED BY HEREFORD FD.

0812 PM    BOOTLEG                   TX   1.75 INCH HAIL
08/30/02   DEAF SMITH                     REPORTED BY HEREFORD FD.

0812 PM    6S TYRONE                 OK   0.75 INCH HAIL
08/30/02   TEXAS                          REPORTED BY TYRONE PD.

0835 PM    6S TYRONE                 OK   1.75 INCH HAIL
08/30/02   TEXAS                          REPORTED BY TYRONE PD.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:04 PM CDTSevere Thunderstorm WarningAMATexas56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.